Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 50, NWS Grand Forks, ND

August 14, 2009Ransom County, Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 14, 2009, 7:11 PM CDT for Ransom County, Sargent County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2009, 7:11 PM CDT (00:11 UTC)
Expired
Aug 14, 2009, 7:47 PM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Ransom County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 89 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:20 PM CDTTSTM WND DMG3 Sse Crete, NDSEVERAL 4 TO 6 INCH BRANCHES BROKEN DOWN IN SHELTER BELT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3524 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.5
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 150011
SVRFGF
NDC073-081-150100-
/O.NEW.KFGF.SV.W.0050.090815T0011Z-090815T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
711 PM CDT FRI AUG 14 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
  SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 800 PM CDT

* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
  SOUTHWEST OF CRETE...OR 53 MILES SOUTH OF VALLEY CITY...MOVING TO
  THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRETE AT 715 PM CDT...
  COGSWELL AND STIRUM AT 730 PM CDT...
  GWINNER AND FORMAN AT 740 PM CDT...
  ELLIOTT AT 745 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4596 9803 4627 9802 4629 9805 4642 9805
      4656 9793 4626 9730 4592 9775 4592 9799
TIME...MOT...LOC 0010Z 231DEG 24KT 4617 9799

$$

SPEICHER/GUST
2 follow-up statements
000 
WWUS53 KFGF 150034
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
734 PM CDT FRI AUG 14 2009

NDC073-150043-
/O.CAN.KFGF.SV.W.0050.000000T0000Z-090815T0100Z/
RANSOM ND-
734 PM CDT FRI AUG 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANSOM COUNTY IS
CANCELLED...

AT 733 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN SOUTHWESTERN RANSOM COUNTY. SO THE WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

LAT...LON 4628 9786 4629 9743 4628 9734 4626 9731
      4618 9740 4598 9768
TIME...MOT...LOC 0033Z 258DEG 36KT 4617 9752

$$

NDC081-150100-
/O.CON.KFGF.SV.W.0050.000000T0000Z-090815T0100Z/
SARGENT ND-
734 PM CDT FRI AUG 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL SARGENT COUNTY...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH. THE STORM WAS LOCATED NEAR FORMAN...OR 49 MILES WEST OF 
WAHPETON...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILNOR BY 745 PM CDT...
  DE LAMERE BY 755 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

&&

LAT...LON 4628 9786 4629 9743 4628 9734 4626 9731
      4618 9740 4598 9768
TIME...MOT...LOC 0033Z 258DEG 36KT 4617 9752

$$
SPEICHER
000 
WWUS53 KFGF 150047
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
747 PM CDT FRI AUG 14 2009

NDC081-150057-
/O.CAN.KFGF.SV.W.0050.000000T0000Z-090815T0100Z/
SARGENT ND-
747 PM CDT FRI AUG 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SARGENT COUNTY IS
CANCELLED...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES NORTHWEST OF HAMLIN...OR 35 MILES WEST
OF WAHPETON...MOVING TO THE EAST AT 40 MPH.

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

LAT...LON 4628 9786 4629 9743 4628 9734 4626 9731
      4618 9740 4598 9768
TIME...MOT...LOC 0047Z 258DEG 36KT 4619 9733

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:35 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 14, 2:35 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
235 PM CDT FRI AUG 14 2009

.SHORT TERM...
SVR THREAT MAIN CHALLENGE THRU SATURDAY. WEAK FRONTAL BOUNDARY
WHICH SLIPPED TO NR A BJI-FAR LINE BY LATE MORNING DUE TO MORNING
CONVECTIVE OUTFLOWS HAS RE-SITUATED ITSELF BACK WEST AND EXTENDS
FROM HALLOCK TO JUST WEST OF GRAND FORKS TO JUST EAST OF JAMESTOWN
THEN DOWN TO LOW PRESSURE NORTHWEST OF PIERRE SOUTH DAKOTA. LOWER
CLOUDS THAT FORMED NEAR RAIN AREAS THIS MORNING AND THAT HAD
DRIFTED SOUTHWARD TOWARD FARGO WITH THE NORTH WIND HAS MIXED OUT
AND ENOUGH SFC HEATING TO GET TEMPS BACK INTO THE 80S EAST OF THE
BOUNDARY. DEW PTS VERY HIGH MOSTLY IN THE LOWER 70S ALONG
BOUNDARY. SPC MESOSCALE PAGE SHOWS MUCAPES 3000 TO 4000 J/KG GFK-
FAR-JMS AREA WITH CIN DECREASING. POTENTIAL THERE FOR SFC BASED
SVR TSTMS LATE THIS AFTN INTO THE EVENING. FREEZING LEVELS QUITE
HIGH CLOSE TO 14 KFT SO WILL NEED VERY LARGE STORMS FOR HAIL.

HIGH RESOLUTION RAPID REFRESH ALONG WITH RUC SHOWS 850-500 MB
SHORT WAVE MOVING FROM WRN SD INTO CNTRL ND OVERNIGHT WITH A LOW
LEVEL JET OF 35-40KTS THRU ERN HALF OF SD SPREADING INTO SE ND
AFTER 01-02Z. THUS POTENTIAL IS THERE SVR STORMS TO CONTINUE THRU
THE NIGHT AS THEY BECOME ELEVATED.

THREAT FOR ADDITIONAL THUNDERSTORMS...THOUGH LESS CHANCE FOR
SVR...WILL OCCUR SATURDAY AS ENTIRE SYSTEM MOVES THROUGH WITH THE
SYSTEM EXITING SLOWLY ON SUNDAY. MUCH COOLER AIR MOVES IN ON
SUNDAY AS AN UPPER LOW TROUGH DROPS INTO NW ND AND 850 MB TEMPS
COOL INTO THE SINGLE DIGITS.

.LONG TERM TUE-FRI...
NOT TOO MUCH AGREEMENT ON THE DETAILS IN THE TUE-FRI FORECAST.
ON THE LARGE SCALE...IT DOES LOOK TO REMAIN ON THE COOL SIDE OF
NORMAL. RIDGING GETS GOING ON THE WEST COAST AGAIN SETTING THE
NATIONS MIDSECTION BACK INTO A BROAD TROUGH/CYCLONIC FLOW. WITH
THE DISAGREEMENT IN DETAILS...HARD TO BE TOO SPECIFIC. SOME MODEL
SOLUTIONS ARE SHOWING 850MB TEMPS DROPPING DOWN INTO THE 4C RANGE
SOME MORNINGS...SO COOL IS THE TREND. TRIED TO STAY CLOSE TO
FORECAST CONTINUITY IN REGARD TO PCPN CHANCES. IN CYCLONIC FLOW
ANY GOOD WAVE COULD KEEP PCPN AROUND OVERNIGHT...BUT BEST CHANCES
WOULD PROBABLY BE DURING PEAK HEATING WED/THU.

&&

.AVIATION...
TOUGH CALL FOR MOST OF THE AVIATION FORECAST PARAMETERS. MODELS ARE
ALL OVER THE PLACE IN REGARD TO WIND DIRECTIONS. HOWEVER...THEY DO
LOOK PRETTY LIGHT FOR THE MOST PART...SO IT SHOULD NOT BE TOO
CRITICAL. CLOUD HEIGHTS TOOK ALL MORNING AND INTO THE EARLY
AFTERNOON TO RISE AT KDVL/KGFK/KTVF. OUTSIDE OF ANY PCPN THEY SHOULD
STAY VFR. AREAS THAT SAW PCPN TODAY COULD SEE SOME FOG AS WINDS GET
LIGHTER OVERNIGHT. AS FAR AS CONVECTIVE REDEVELOPMENT GOES...TRIED
TO PUT OFF MENTION OF ADDITIONAL TSTMS UNTIL LATE AFTERNOON OR EARLY
EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/GODON
Hazardous weather outlook, Aug 14, 7:01 AM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT FRI AUG 14 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN
NORTH DAKOTA...NORTHWESTERN AND WEST CENTRAL MINNESOTA TODAY INTO
TONIGHT. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THROUGH
SATURDAY AND SATURDAY NIGHT FOR EASTERN NORTH DAKOTA...NORTHWEST
AND WEST CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WINDS REMAIN
THE MAIN SEVERE WEATHER THREATS.

THE POTENTIAL FOR THUNDERSTORMS CONTINUES ON SUNDAY. THERE IS ALSO
A POSSIBILITY OF THUNDERSTORMS FROM TUESDAY NIGHT INTO THURSDAY AS THE
NEXT LOW PRESSURE SYSTEM MOVES SOUTH OUT OF CANADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY INTO SATURDAY.

NG

In the hours before

Local storm report, Aug 14, 1:26 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
126 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     HAIL             10 SW MADDOCK           47.86N 99.68W
08/14/2009  E1.00 INCH       BENSON             ND   PUBLIC

&&

VJPEARCE

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.